Hail, Polk
- When
- August 2, 5:00 AM CST
- Where
- Polk County, 0.83 mi NE of Fertile Arpt
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.560, -96.290
Thunderstorms intensified as they moved into southern Polk County during the early morning hours of the 2nd. The strongest cells tracked from near Fertile, Minnesota, southeast into eastern Otter Tail County, where they produced very large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms intensified as they moved into southern Polk County during the early morning hours of the 2nd. The strongest cells tracked from near Fertile, Minnesota, southeast into eastern Otter Tail County, where they produced very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 3:00 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 400 AM CDT SUN AUG 2 2015 .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 358 AM CDT SUN AUG 2 2015 UPPER LEVEL SHORT WAVE MOVING INTO CNTRL MANTIOBA AND NW ONTARIO EARLY THIS MORNING. A COLD FRONT OUT AHEAD OF IT MOVING INTO SE ND AND CNTRL MN. BEHIND THE FRONT IS AN AREA OF 50 KT BULK SHEAR AND ENOUGH INSTABILITY TO PRODUCE A AXIS OF THUNDERSTORMS. OVERALL ACTIVITY AND INTENSITY LESS THAN EARLIER SATURDAY EVENING...BUT A LITTLE UPWARD TICK IN INTENSITY HAS OCCURED SINCE 230 AM FROM FAR NE ND INTO NW MN. THIS AREA WILL CONTINUE TO MOVE SOUTHEAST THRU THE EARLY MORNING...AND WILL CONTINUE WITH ISOLD/SCT TRW IDEA INTO NW MN THRU MID MORNING AS PREV FCST. OTHERWISE NORTH WINDS TODAY PICKING UP 10 TO 20 KT RANGE AND COOLER WEATHER WITH HIGHS MOSTLY 70S. HIGH PRESSURE SLIDES INTO CNTRL ND TONIGHT AND LINGERS THERE MONDAY. MEANWHILE AS UPPER LOW IN WRN HUDSON BAY SHIFTS SOUTH- SOUTHEAST INTO NW ONTARIO SOME WRAPAROUND STRATOCU TO BRUSH FAR NE FCST AREA MONDAY. COOLER AIRMASS IN PLACE ESP IN LAKE OF THE WOODS REGION WHERE HIGHS MAY NOT GET OUT OF THE 60S. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 358 AM CDT SUN AUG 2 2015 CLOUDS MAY LINGER IN FAR NE FCST AREA INTO MON NIGHT OR TUESDAY BUT OTHERWISE HIGH PRESSURE IN CONTROL WITH CENTER STILL OVER CNTRL ND. FOR WEDNESDAY THROUGH SATURDAY... LONG WAVE TROUGH INTENSIFIES A BIT OVER THE PACIFIC NORTHWEST WHILE THE UPPER LEVEL TROUGH OVER THE GREAT LAKES/SOUTHEAST CANADA WEAKENS THROUGH THE PERIOD. LONG WAVE RIDGE BUILDS FROM THE HIGH PLAINS INTO CENTRAL CANADA BY THE END OF THE PERIOD. THE ECMWF WAS FASTER THAN THE GFS THROUGH MUCH OF THE PERIOD BUT THE GFS BECOMES FASTER BY THE END OF THE PERIOD. THE GFS WAS TRENDING FASTER WHILE THE ECMWF WAS TRENDING SLOWER OVER THE LAST COUPLE RUNS. WILL BLEND THE TWO MODELS. HIGH TEMPS DECREASED A DEGREE OR TWO FOR WED AND ABOUT A DEGREE FOR THU. TEMPS WERE GENERALLY INCREASED A DEGREE OR TWO FOR FRI AND SAT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING) ISSUED AT 1135 PM CDT SAT AUG 1 2015 GENERALLY FAIR SKIES THROUGH THE EVENING AND OVERNIGHT ACROSS THE SOUTHERN FA... WITH WIND SHIFT TURNING FROM THE NORTHWEST THROUGH THE MORNING HOURS ALONG WITH SOME MID LEVEL CLOUDS. ACROSS THE NORTHERN FA... A WEAK COLD FRONT DROPPING SOUTHWARD ACROSS THE CANAM BORDER WILL DEVELOP SCATTERED THUNDERSTORMS AND AN ISOLATED MVFR CIGS AND VSBYS WITH OCCASIONAL LARGE HAIL IN STRONG TO SEVERE STORMS... ALG AND NORTH OF A CANDO TO GRAND FORKS AND BEMIDJI LINE. SCATTERED SHOWERS SHOULD PERSIST INTO THE MORNING HOURS ACROSS NORTHERN MN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...RIDDLE LONG TERM...JH/RIDDLE AVIATION...GUST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 458 AM CDT SUN AUG 2 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 458 AM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED MORNING THUNDERSTORMS WILL OCCUR OVER PARTS OF NORTHWESTERN MINNESOTA AND THE CENTRAL RED RIVER VALLEY BEHIND A COLD FRONT DROPPING SOUTH THROUGH THE AREA. NO SEVERE WEATHER IS EXPECTED. THE THREAT FOR THUNDERSTORMS WILL END BY NOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED MONDAY AND TUESDAY. WEDNESDAY THROUGH SATURDAY WILL SEE A RISK OF A FEW SHOWERS AND THUNDERSTORMS. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1205 AM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND GST 2 NE ROSEAU 48.87N 95.73W
08/01/2015 M67 MPH ROSEAU MN AWOS
PEAK WIND TO 58 KTS MEASURED AT THE ROSEAU AIRPORT.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 78 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
18 hail, 1 thunderstorm wind. Local standard time, as filed.
Several eight to ten inch diameter trees were blown down.
The large hail damaged a house and vehicle.
The hail fell at Little Pine Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584444, 584445, 584446, 584447, 584448, 584449, 584450, 584451, 584452, 584454, 584455, 584456, 584457, 584459, 584460, 584462, 584463, 584464, 584465.